Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 173, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 4, 2021, 12:12 AM CDT for Carter County, Garvin County, Stephens County, Oklahoma. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 12:12 AM CDT (05:12 UTC)
- Expired
- May 4, 2021, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carter County, OK, Garvin County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 12:35 AM CDT | HAIL 1.75 | Ratliff City, OK | |
| May 4, 12:48 AM CDT | HAIL 1 | Ratliff City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3299 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 13.9
The text
As transmitted.
690
WUUS54 KOUN 040512
SVROUN
OKC019-049-137-040600-
/O.NEW.KOUN.SV.W.0173.210504T0512Z-210504T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1212 AM CDT Tue May 4 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southwestern Garvin County in southern Oklahoma...
Eastern Stephens County in southern Oklahoma...
Northwestern Carter County in southern Oklahoma...
* Until 100 AM CDT.
* At 1212 AM CDT, severe thunderstorms were located along a line
extending from near Bray to 6 miles southwest of Velma, moving east
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bray, Velma, Foster, Tatums, Loco, Ratliff City, Graham,
Pooleville, Pernell and Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3468 9791 3468 9767 3469 9767 3470 9742
3432 9739 3432 9781
TIME...MOT...LOC 0512Z 260DEG 18KT 3462 9781 3441 9775
HAIL...1.00IN
WIND...60MPH
$$
..speg.1 follow-up statement
066
WWUS54 KOUN 040525
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1225 AM CDT Tue May 4 2021
OKC019-049-137-040600-
/O.CON.KOUN.SV.W.0173.000000T0000Z-210504T0600Z/
Garvin OK-Stephens OK-Carter OK-
1225 AM CDT Tue May 4 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN GARVIN...EASTERN STEPHENS AND NORTHWESTERN CARTER
COUNTIES...
At 1225 AM CDT, a severe thunderstorm was located near Velma, moving
east at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Bray, Velma, Foster, Tatums, Loco, Ratliff City, Graham, Pooleville,
Pernell and Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3468 9784 3468 9767 3469 9767 3470 9742
3432 9739 3432 9781
TIME...MOT...LOC 0525Z 263DEG 22KT 3450 9766
HAIL...1.75IN
WIND...70MPH
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:28 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, May 3, 6:28 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Norman OK 628 PM CDT Mon May 3 2021 ...New AVIATION... .SHORT TERM... (This evening through Overnight) Issued at 203 PM CDT Mon May 3 2021 Storms are expected to develop quickly late this afternoon into this evening along a cold front that will be located across portions of southeast into south central Oklahoma. A favorable environment for severe storms will exist ahead of the cold front across this area. Initially as storms are expected to be more discrete, supercells capable of producing very large hail and tornadoes will be possible along with strong winds gusts. This activity will become more linear, probably just as it exits our southeast counties, winds will be an increasing threat. Meanwhile, farther west as the main trough begins to shift east out of the southern Rockies, additional storms will develop across west Texas. These storms will be elevated as they form well north of the surface cold front. However, sufficient instability will exist for some large hail as these storms move into the western north Texas counties. As we approach midnight, instability will be waining and hail size is expected to decrease as storms move toward the I-35 corridor of southern Oklahoma. Other, weaker activity will also impact much of western and northern Oklahoma overnight. Otherwise, quite a bit colder air will filter south behind the cold front. Temperatures are expected to fall into the 40s across portions of northwest Oklahoma with gusty north winds, giving it a bit of a bite. Lows in the 50s are expected elsewhere. && .LONG TERM... (Tuesday through next Sunday) Issued at 203 PM CDT Mon May 3 2021 System that will bring showers/storms tonight will exit the area Tuesday morning. Some showers may linger in parts of the fa tomorrow morning but should end by mid-day. Sfc high will also settle into the area tomorrow with below average temperatures expected. As the sfc high moves off to the east, winds will shift back towards the south Wednesday. Models then show a shortwave approaching from the northwest and moving across the Plains Wednesday night. Models show an area of showers/storms moving across parts of the fa with this shortwave although disagree on how much and path of the area of rain. Upper ridging will briefly occur behind the previously mentioned shortwave before flattening out the end of this week with a shortwave moving across the central/southern Plains Friday night bringing another chance for showers/storms to parts of the area. Various shortwaves/disturbances moving through the flow will continue over the weekend which will maintain the chances for showers and storms. && .AVIATION... (00Z TAFS) Issued at 625 PM CDT Mon May 3 2021 MVFR cigs will return later tonight mainly after 06Z for most terminals. Winds will remain northerly around 15 kt with some stronger gusts before 09Z. A few showers and tsra are expected mainly after 06Z near SPS, PNC, and SWO. && .UPPER AIR... Issued at 203 PM CDT Mon May 3 2021 A 19Z May 3 Upper Air flight was done today. A 0Z flight currently is not planned. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 63 44 70 / 40 40 0 0 Hobart OK 52 68 43 73 / 40 10 0 0 Wichita Falls TX 57 69 46 75 / 40 10 0 0 Gage OK 46 66 41 74 / 60 10 0 10 Ponca City OK 51 65 41 68 / 50 40 0 10 Durant OK 59 68 46 73 / 70 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...30 LONG TERM....25 AVIATION...03
Hazardous weather outlook, May 3, 8:49 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 849 PM CDT Mon May 3 2021 OKZ004>048-050>052-TXZ083>090-050200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 849 PM CDT Mon May 3 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms this evening until midnight across portions of southern and eastern Oklahoma. Brief tornadoes will remain possible until 10 PM, along with hail up to the size of baseballs and thunderstorm wind gusts up to 70 mph. There's a slight risk of severe thunderstorms across portions of central Oklahoma and also western north Texas. Hail up to the size of golf balls and wind gusts up to 60 mph will be possible across these areas thru midnight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across southern and eastern Oklahoma and north Texas should prepare for severe weather operations after 5 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Overnight thunderstorms may linger into Tuesday morning across north central, portions of central into eastern Oklahoma, although severe weather is not expected. Thunderstorms will be possible Wednesday night with no severe weather expected. Thunderstorm chances return again Friday evening and continue through Sunday, although storms are not expected to be widespread. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 3, 11:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 3 NE ATOKA RESERVOIR 34.53N 96.04W
05/03/2021 ATOKA OK BROADCAST MEDIA
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
NE ATOKA RESERVOIR. DAMAGE TO MULTIPLE ROOFS
(INCLUDING ONE ROOF REMOVED) AND FENCES.
TIME ESTIMATED FROM RADAR.
&&
MADLocal storm report, May 3, 11:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL RIPLEY 36.02N 96.91W
05/03/2021 E1.75 INCH PAYNE OK EMERGENCY MNGR
&&
MADLocal storm report, May 3, 11:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 3 SE RIPLEY 35.98N 96.87W
05/03/2021 E1.75 INCH PAYNE OK EMERGENCY MNGR
&&
MADSpecial weather statement, May 3, 11:34 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1134 PM CDT Mon May 3 2021
OKZ025-026-028>030-040500-
Oklahoma OK-Pottawatomie OK-Cleveland OK-McClain OK-Lincoln OK-
1134 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma...
northwestern Pottawatomie...northeastern Cleveland...central McClain
and southern Lincoln Counties Until midnight CDT...
AT 1132 PM CDT, strong thunderstorms were along a line extending from
near Newalla to near Norman to near Noble, moving northeast at 45
MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Eastern Norman, Shawnee, Tecumseh, Purcell, Choctaw, Noble, Harrah,
Slaughterville, McLoud, Pink, Meeker, Johnson, Sparks, Etowah,
Stella, Dale, Newalla, Lake Thunderbird, Bethel Acres and Little Axe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3563 9672 3546 9677 3502 9717 3506 9747
3526 9732 3545 9722 3561 9695
TIME...MOT...LOC 0432Z 226DEG 40KT 3543 9716 3529 9725 3517 9736
03Local storm report, May 3, 11:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM HAIL 2 NNW INGALLS 36.13N 96.90W
05/03/2021 E1.75 INCH PAYNE OK TRAINED SPOTTER
&&
MADSpecial weather statement, May 3, 11:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1156 PM CDT Mon May 3 2021
OKZ027-039-045-040600-
Grady OK-Stephens OK-Jefferson OK-
1156 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...Stephens and
northwestern Jefferson Counties Until 100 AM CDT...
AT 1154 PM CDT, strong thunderstorms were along a line extending from
near Marlow to 7 miles southeast of Duncan to near Waurika, moving
east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...
Locations impacted include...
Duncan, Marlow, Waurika, Comanche, Bray, Velma, Loco, Addington,
southeastern Waurika Lake and Cox City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3481 9773 3446 9760 3402 9776 3412 9808
3444 9798 3472 9806
TIME...MOT...LOC 0454Z 265DEG 12KT 3466 9796 3445 9788 3415 9799
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:02 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 43 min |
| May 3, 7:07 PM CDT | Tornado Warning | OUN | Coal | 26 min |
| May 3, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 47 min |
| May 3, 7:22 PM CDT | Areal Flood Advisory | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc, Seminole | 3 hr |
| May 3, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 37 min |
| May 3, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 43 min |
| May 3, 7:41 PM CDT | Flash Flood Warning | OUN | Coal, Pontotoc | 3 hr |
| May 3, 7:52 PM CDT | Special Weather Statement | OUN | Seminole | 23 min |
| May 3, 7:55 PM CDT | Special Weather Statement | OUN | Pontotoc | 35 min |
| May 3, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 46 min |
| May 3, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 39 min |
| May 3, 8:07 PM CDT | Tornado Warning | OUN | Atoka | 8 min |
| May 3, 8:14 PM CDT | Special Weather Statement | OUN | Pottawatomie | 46 min |
| May 3, 8:26 PM CDT | Special Weather Statement | OUN | Marshall | 34 min |
| May 3, 8:33 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 42 min |
| May 3, 8:36 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Johnston, Marshall | 39 min |
| May 3, 8:39 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 51 min |
| May 3, 8:46 PM CDT | Special Weather Statement | OUN | Atoka | 29 min |
| May 3, 8:48 PM CDT | Special Weather Statement | OUN | Coal | 27 min |
| May 3, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 50 min |
| May 3, 8:56 PM CDT | Flash Flood Warning | OUN | Atoka, Coal | 3 hr |
| May 3, 8:57 PM CDT | Tornado Warning | OUN | Atoka | 33 min |
| May 3, 9:03 PM CDT | Areal Flood Advisory | OUN | Pottawatomie | 3 hr |
| May 3, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 51 min |
| May 3, 9:24 PM CDT | Special Weather Statement | OUN | Garvin | 36 min |
| May 3, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 45 min |
| May 3, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie | 43 min |
| May 3, 9:44 PM CDT | Special Weather Statement | OUN | Hughes | 31 min |
| May 3, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 41 min |
| May 3, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 43 min |
| May 3, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 54 min |
| May 3, 11:09 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 31 min |
| May 3, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 45 min |
| May 3, 11:34 PM CDT | Special Weather Statement | OUN | Cleveland | 26 min |
| May 3, 11:53 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 52 min |
| May 3, 11:56 PM CDT | Special Weather Statement | OUN | Jefferson, Stephens | 64 min |
| May 4, 12:18 AM CDT | Special Weather Statement | OUN | Payne | 42 min |
| May 4, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 47 min |
| May 4, 12:40 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 50 min |
| May 4, 12:43 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 29 min |
| May 4, 12:49 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 41 min |
| May 4, 1:05 AM CDT | Special Weather Statement | OUN | Love | 40 min |
| May 4, 1:20 AM CDT | Special Weather Statement | OUN | Cleveland | 25 min |
| May 4, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Johnston, Murray, Pontotoc | 52 min |
| May 4, 1:55 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 50 min |
| May 4, 2:00 AM CDT | Special Weather Statement | OUN | Hughes | 45 min |
| May 4, 2:31 AM CDT | Special Weather Statement | OUN | Coal | 29 min |
| May 4, 1:47 PM CDT | River Flood Advisory | OUN | Atoka | 19 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.